Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 35, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 1, 2018, 6:44 PM CDT for Marathon County, Portage County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 6:44 PM CDT (23:44 UTC)
- Expired
- Aug 1, 2018, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marathon County, WI, Portage County, WI
The radar
The Green Bay radar (KGRB), 115 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626
WUUS53 KGRB 012344
SVRGRB
WIC073-097-020030-
/O.NEW.KGRB.SV.W.0035.180801T2344Z-180802T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
644 PM CDT WED AUG 1 2018
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Northern Portage County in central Wisconsin...
Southeastern Marathon County in central Wisconsin...
* Until 730 PM CDT.
* At 644 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Bevent to near Mosinee to 13 miles
east of Marshfield, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stevens Point, Whiting, Bevent, Plover, Knowlton, Jordan, Rosholt,
Park Ridge, Junction City and Elderon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4463 8985 4465 8984 4471 8971 4489 8943
4482 8922 4473 8922 4458 8924 4449 8954
TIME...MOT...LOC 2344Z 291DEG 13KT 4488 8940 4472 8968 4465 8989
HAIL...1.00IN
WIND...60MPH
$$
RDM3 follow-up statements
565
WWUS53 KGRB 020003
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
703 PM CDT WED AUG 1 2018
WIC073-097-020030-
/O.CON.KGRB.SV.W.0035.000000T0000Z-180802T0030Z/
Portage WI-Marathon WI-
703 PM CDT WED AUG 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN PORTAGE AND SOUTHEASTERN MARATHON COUNTIES...
At 702 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Bevent to 7 miles southeast of
Mosinee to 14 miles northwest of Stevens Point, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stevens Point, Bevent, Jordan, Rosholt, Park Ridge, Junction City,
Elderon, Pike Lake, North Star and Holt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4464 8923 4461 8928 4451 8959 4463 8985
4464 8978 4468 8969 4469 8966 4472 8961
4486 8935 4482 8922 4473 8922
TIME...MOT...LOC 0002Z 291DEG 13KT 4486 8932 4470 8960 4463 8981
HAIL...1.00IN
WIND...60MPH
$$
RDM443
WWUS53 KGRB 020015
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
715 PM CDT WED AUG 1 2018
WIC073-097-020030-
/O.CON.KGRB.SV.W.0035.000000T0000Z-180802T0030Z/
Portage WI-Marathon WI-
715 PM CDT WED AUG 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN PORTAGE AND SOUTHEASTERN MARATHON COUNTIES...
At 715 PM CDT, severe thunderstorms were located along a line
extending from near Wittenberg to 9 miles southwest of Bevent to 11
miles northwest of Stevens Point, moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Stevens Point, Bevent, Jordan, Rosholt, Elderon, Ellis, Shantytown,
North Star, Galloway and Dewey Marsh Wildlife Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4464 8923 4461 8928 4454 8951 4461 8968
4464 8964 4467 8956 4468 8954 4471 8950
4484 8928 4482 8922 4473 8922
TIME...MOT...LOC 0015Z 291DEG 13KT 4484 8926 4468 8954 4461 8975
HAIL...0.75IN
WIND...60MPH
$$
RDM660
WWUS53 KGRB 020023
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
723 PM CDT WED AUG 1 2018
WIC073-097-020033-
/O.EXP.KGRB.SV.W.0035.000000T0000Z-180802T0030Z/
Portage WI-Marathon WI-
723 PM CDT WED AUG 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PORTAGE AND
SOUTHEASTERN MARATHON COUNTIES WILL EXPIRE AT 730 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 4464 8923 4461 8928 4454 8951 4461 8968
4464 8964 4467 8956 4468 8954 4471 8950
4484 8928 4482 8922 4473 8922
TIME...MOT...LOC 0023Z 291DEG 13KT 4483 8922 4467 8950 4460 8971
$$
RDMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:32 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 1, 2:32 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 232 PM CDT Wed Aug 1 2018 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Thursday Issued at 232 PM CDT Wed Aug 1 2018 Scattered showers and thunderstorms continued across the region this afternoon. Temperatures ranged from the middle 60s across the far north to the lower to middle 80s across east-central Wisconsin. For the remainder of the afternoon into this evening, low pressure along a cold front is expected to move across the area. Additional shower and thunderstorm activity is expected, especially across central and east-central Wisconsin. Confidence is low that we would see severe storms due to the low 0-6 km shear values, however clearing is taking place across western Wisconsin for additional storms to form along the cold front. May concern would be for damaging winds and large hail. Low clouds will continue overnight with some patchy fog and drizzle across the north. Mostly cloudy skies will start the day on Thursday, with a gradual decrease in the clouds during the afternoon. It will be cool with highs in the middle 60s to lower 70s. .LONG TERM...Thursday Night Through Wednesday Issued at 232 PM CDT Wed Aug 1 2018 Persistent trof over western Great Lakes will slowly move away from Wisconsin as upper pattern transitions to low amplitude/ zonal flow. A couple shortwave trofs are forecast to move across the region during the first part of the long term period. It appears the upper flow will go NW as stronger shortwave digs into the region mid-week. This pattern will slow the return to warmer/more humid weather until later next week. Until then, temps will be a few degrees either side of normal, with the coolest temps early in the long- term period. && .AVIATION...for 18Z TAF Issuance Issued at 1217 PM CDT Wed Aug 1 2018 A cold front will bring scattered showers and thunderstorms to the region this afternoon into early this evening. Some of the stronger thunderstorms could produce gusty winds, hail and heavy rainfall. Behind the cold front, poor flying conditions are expected to develop across the region from northwest to southeast as the night progresses. Expecting IFR CIGS or lower along with patchy fog and drizzle. The low clouds should reach KMTW last. Some gusty northerly winds can be expected on Thursday. Conditions (CIGS) will gradually improve Thursday morning. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Eckberg LONG TERM......JKL AVIATION.......Eckberg
Hazardous weather outlook, Aug 1, 2:15 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 215 PM CDT Wed Aug 1 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021915- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 215 PM CDT Wed Aug 1 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Rest of the Afternoon and Tonight Scattered thunderstorms will continue for the rest of the afternoon into this evening. A few storms could become strong or severe with damaging winds and large hail across central into east-central Wisconsin. Locally heavy rainfall will be possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There is a chance for thunderstorms at times from late Saturday night into early next week. It is too early to determine their severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report wind gusts over 40 mph, hail a half inch or greater and rainfall amounts over an inch. LMZ521-522-541>543-021915- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 215 PM CDT Wed Aug 1 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Rest of the Afternoon and Tonight Scattered thunderstorms will pose a hazard to mariners for the rest of the afternoon into this evening. Some of the stronger storms could produce strong gusty winds, hail and dangerous cloud to water lightning strikes. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Thunderstorms are possible again at times from late Saturday night into early next week. Any storms that develop would pose a hazard to mariners.
In the hours before
Special weather statement, Aug 1, 4:29 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
429 PM CDT WED AUG 1 2018
WIZ037-038-048>050-012230-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Manitowoc WI-
429 PM CDT WED AUG 1 2018
...SPECIAL WEATHER STATEMENT...
At 429 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fremont to near Menasha to Fond Du Lac.
Movement was east at 25 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Appleton, Oshkosh, Menasha, Kaukauna, Little Chute, Kimberly,
Chilton, Brillion, St. Nazianz and Fremont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Winnebago, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4416 8862 4429 8907 4438 8850 4429 8819
4424 8819 4424 8802 4422 8795 4389 8786
4389 8816 4394 8816 4394 8840 4389 8840
4389 8854
TIME...MOT...LOC 2129Z 261DEG 22KT 4428 8889 4417 8853 4379 8842
RDMLocal storm report, Aug 1, 4:40 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
440 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND GST KAUKAUNA 44.28N 88.27W
08/01/2018 M41 MPH OUTAGAMIE WI TRAINED SPOTTER
ON HWY KK NEAR THE RACE TRACK.
0436 PM HAIL KAUKAUNA 44.28N 88.27W
08/01/2018 M0.25 INCH OUTAGAMIE WI TRAINED SPOTTER
ON HWY KK NEAR THE RACE TRACK.
&&
KLBSpecial weather statement, Aug 1, 4:58 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Green Bay WI
458 PM CDT WED AUG 1 2018
WIZ030-035-036-012300-
Marathon WI-Wood WI-Portage WI-
458 PM CDT WED AUG 1 2018
...STRONG THUNDERSTORMS MOVING INTO MARATHON AND WOOD COUNTIES
THIS AFTERNOON...
At 457 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Council Grounds State
Park to near Loyal to 9 miles south of Price to near Wabasha.
Movement was east at 30 mph.
Winds in excess of 30 mph, small hail and locally heavy rain will be
possible with these storms.
Locations impacted include...
Wausau, Marshfield, Weston, Rib Mountain, Mosinee, Abbotsford,
Spencer, Bevent, Pittsville and Rothschild.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4503 9031 4504 9020 4512 9019 4512 8924
4477 8931 4425 9032
TIME...MOT...LOC 2157Z 277DEG 27KT 4509 8996 4478 9044 4444 9109 4437
9200
EckbergSpecial weather statement, Aug 1, 5:19 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Green Bay WI
519 PM CDT WED AUG 1 2018
WIZ038-039-012300-
Outagamie WI-Brown WI-
519 PM CDT WED AUG 1 2018
...SPECIAL WEATHER STATEMENT...
At 516 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Black Creek to 10 miles north of Little
Chute to Kaukauna to near Northern Lake Winnebago. Movement was
northeast at 30 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Green Bay, Kaukauna, Little Chute, Bellevue Town, Oneida, De Pere,
Howard, Ashwaubenon, Bellevue and Allouez.
People at Broadway Street in Green Bay should consider seeking safe
shelter if lightning is approaching.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4425 8831 4432 8831 4437 8840 4439 8854
4464 8814 4464 8804 4458 8798 4461 8785
4460 8783 4459 8778 4454 8778 4453 8776
4447 8776 4439 8788 4424 8828
TIME...MOT...LOC 2216Z 236DEG 31KT 4441 8848 4442 8831 4438 8823 4427
8824 4419 8836
RDMSpecial weather statement, Aug 1, 5:42 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Green Bay WI
542 PM CDT WED AUG 1 2018
WIZ030-036-012345-
Marathon WI-Portage WI-
542 PM CDT WED AUG 1 2018
...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...
At 541 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Merrill to 6 miles northwest of Wausau to
near Spencer. Movement was east at 30 mph.
Winds in excess of 30 mph, small hail and locally heavy rainfall
will be possible with these storms.
Strong thunderstorms will be near...
Wausau around 545 PM CDT.
Rib Mountain around 550 PM CDT.
Weston around 600 PM CDT.
Other locations impacted by these storms include Edgar, Big Eau
Pleine County Park, Elderon, Pike Lake, Moon, Little Chicago, March
Rapids, Hamburg, North Star and Dancy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4485 9032 4511 9000 4512 8922 4460 8923
4464 8985 4469 8985 4469 9032
TIME...MOT...LOC 2241Z 275DEG 28KT 4517 8958 4501 8975 4468 9030
EckbergSpecial weather statement, Aug 1, 6:05 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Green Bay WI
605 PM CDT WED AUG 1 2018
WIZ019-030-031-036-020000-
Shawano WI-Langlade WI-Marathon WI-Portage WI-
605 PM CDT WED AUG 1 2018
...STRONG THUNDERSTORMS MOVING ACROSS THE REGION EARLY THIS
EVENING...
At 605 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Antigo to near Wausau to 9
miles southwest of Mosinee. Movement was east at 30 mph.
Winds in excess of 30 mph, small hail and locally heavy rain will be
possible with these storms.
Strong thunderstorms will be near...
Weston around 605 PM CDT.
Wittenberg around 655 PM CDT.
Bevent around 700 PM CDT.
Other locations impacted by these storms include Aniwa, Edgar, Big
Eau Pleine County Park, Elderon, Mattoon, Pike Lake, Moon, Little
Chicago, March Rapids and Hamburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4487 9022 4510 8990 4512 8894 4511 8898
4505 8898 4468 8919 4468 8923 4463 8922
4466 8966 4469 8983 4469 9024
TIME...MOT...LOC 2302Z 281DEG 25KT 4516 8935 4497 8956 4472 8987
EckbergThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:33 AM CDT | Special Weather Statement | GRB | Florence, Forest, Langlade, Portage | 42 min |
| Aug 1, 12:04 PM CDT | Special Weather Statement | GRB | Portage, Waupaca | 41 min |
| Aug 1, 1:27 PM CDT | Special Weather Statement | GRB | Waupaca | 48 min |
| Aug 1, 4:29 PM CDT | Special Weather Statement | GRB | Calumet | 61 min |
| Aug 1, 4:58 PM CDT | Special Weather Statement | GRB | Marathon, Wood | 62 min |
| Aug 1, 5:19 PM CDT | Special Weather Statement | GRB | Brown, Outagamie | 41 min |
| Aug 1, 5:42 PM CDT | Special Weather Statement | GRB | Marathon | 63 min |
| Aug 1, 6:05 PM CDT | Special Weather Statement | GRB | Marathon | 55 min |
| Aug 1, 6:57 PM CDT | Special Weather Statement | GRB | Shawano | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.